Mississippi, 2002Flash Flooding in Mississippi, August 1, 2002
August 1, 2002 · NWS JAN · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 1, 1:30 AM CST, 9 hours 30 minutes earlier.
Area forecast discussion, Aug 1, 1:30 AM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 AM CDT THU AUG 1 2002
MAIN FORECAST PROBLEM THIS PERIOD WILL AGAIN BE THE TIMING AND
COVERAGE OF CONVECTION OVER THE CWFA.
TODAYS CHALLENGE WILL BE A SOUTHWARD MOVING SHORTWAVE CURRENTLY OVER
ARKANSAS. THIS FEATURE WILL MOVE SOUTH AROUND THE PERIPHERY OF THE
UPPER HIGH DURING THE MAX HEATING HOURS OF THE DAY. FEATURE COULD
BARELY BE PICKED OUT ON THE WATER VAPOR LOOP...BUT PROBABLY
ASSOCIATED WITH THAT QUICK FLARE UP OF THUNDER OVER EXTREME NORTHERN
ARKANSAS A FEW HOURS EARLIER. ETA HAS THIS FEATURE PRETTY WELL
HANDLED SO WILL LEAN TOWARDS ITS SOLUTION ESPECIALLY IN THE SHORT
TERM. ETA HAS THIS FEATURE OVER THE NORTHERN THIRD OF THE CWFA
BETWEEN 12 AND 18Z IN THE BASE OF THE 500MB TROUGH SINKING
SOUTHWARD. THE ASSOCIATED TROUGH AND ENERGY SHOULD BE ALONG THE
COAST SOMETIME AFTER 00Z AND HANG OUT THERE UNTIL EARLY FRIDAY WHEN
THE NOSE OF THE 500MB RIDGE BEGINS EDGING EASTWARD.
500MB RIDGE NEVER REALLY GETS A GOOD FOOTHOLD ON THE SOUTHERN HALF
OF THE CWFA AS THE UPPER LOW AND ASSOCIATED SURFACE LOW CURRENTLY
NEAR SAVANNAH MEANDERS EASTWARD AROUND THE PERIPHERY OF THE RIDGE.
MODELS DO INDICATE SOME DRYING IN THE NORTHERN CWFA WITH PW VALUES
DECREASING BELOW 2 INCHES BY EARLY TONIGHT. IN THE SOUTH...SHOULD
SEE MORE ACTION AS THIS AREA STAYS IN THE DISTURBED EASTERLY FLOW AT
LEAST UNTIL THE EARLY PART OF NEXT WEEK. THE ONLY CAVEAT TO
THIS...IS THE WESTERLY MOVING INVERTED TROUGH AND LOW OFF THE
ATLANTIC COAST. THE AVN MOVES THE ASSOCIATED SURFACE LOW WEST OVER
THE NORTHERN GULF OF MEXICO THROUGH 120 HOURS...BUT ON
SATURDAY...THE CWFA IS ON THE WEST SIDE OF THIS FEATURE...WHICH
SHOULD HELP LIMIT MOISTURE AVAILABILITY FOR THE SOUTHERN HALF OF THE
CWFA. BY LATE SUNDAY...THE CWFA SHOULD BE ON THE EAST SIDE OF THE
LOW...AND THE AVN IS INDICATED A RISE IN THE PWS TO OVER 2 INCHES
AGAIN ESPECIALLY OVER AREAS ALONG AND SOUTH OF THE 20 CORRIDOR. BY
MONDAY...THE UPPER RIDGE BEGINS BUILDING SOUTHWARD AS THE UPPER LOW
IS WEST OF THE CWFA.
OVERALL...NOT A WHOLE LOT OF CHANGES ARE PLANNED TO THE ONGOING
FORECAST PACKAGE. WILL PLAN POPS TODAY ACCORDING TO THE ETAS
PLACEMENT OF THE APPROACHING SHORTWAVE. THE GUIDANCE SEEMS TO
REFLECT THIS TREND WELL...AND WILL NOT STRAY TOO FAR. OTHERWISE...NO
OTHER MAJOR CHANGES ARE PLANNED. WILL TWEAK POPS UP SLIGHTLY IN THE
EXTENDED CENTRAL ZONES FOR SUNDAY INTO MONDAY.
PRELIM NUMBERS...
JAN 91/72/95/72/96 63322
MEI 90/71/95/72/95 63322
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
32 (GOOD LUCK 10 MIA)
In the hours before
Special weather statement, Aug 1, 6:30 AM CST, 4 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
730 AM CDT THU AUG 01 2002
...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
ENTIRE AREA TODAY. THROUGH THE FIRST HALF OF
TODAY...THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS AS THEY
MOVE TO THE SOUTH ACROSS PORTIONS OF MISSISSIPPI. LATER THIS
AFTERNOON...AS SURFACE TEMPERATURES RISE TO AROUND 90
DEGREES...ISOLATED SEVERE STORMS WILL BE POSSIBLE...GENERALLY
ALONG AND WEST OF THE MISSISSIPPI RIVER. THE STRONGEST
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING...FREQUENT
LIGHTNING...GUSTY WINDS TO 60 MPH AND BRIEF HEAVY RAINFALL. THE
STRONGEST ACTIVITY WILL GENERALLY OCCUR BETWEEN 1 AND 7 PM...WITH
ALL OF THE STORM ACTIVITY DIMINISHING BY 9 PM.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED THIS AFTERNOON...GENERALLY FOR AREAS ALONG AND
WEST OF THE MISSISSIPPI.
...FLOODING...
LOCALLY HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE...MAINLY
UNTIL 11 AM...ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL
MISSISSIPPI. THIS HEAVY RAINFALL WILL BE POSSIBLE AS
THUNDERSTORMS REDEVELOP BACK TO THE NORTH AND MOVE SOUTH OVER
LOCATIONS THAT HAVE ALREADY RECEIVED 1 TO 2 INCHES OF RAINFALL.
THROUGH 11 AM...AREAS EAST OF INTERSTATE 55...AND WEST OF A LINE
FROM BRANDON TO PRENTISS TO COLUMBIA...WILL POSSIBLY RECEIVE AN
ADDITIONAL 1 TO 2 INCHES OF RAIN.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Aug 1, 9:27 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1027 AM CDT THU AUG 01 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM LAKE PROVIDENCE LA WIND DAMAGE
07/31/02 EAST CARROLL ROOF DAMAGED TREES AND
POWERLINES DOWN REPORTED
BY COOP OBSERVERFlash Flood, Rankin
- When
- August 1, 11:00 AM CST to 12:30 PM CST
- Where
- Rankin County, Countywide
- Property damage
- $12,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.264, -89.946 (the zone’s center; the record gives no point)
Thunderstorms producing heavy rainfall moved over much of the county, resulting in the flooding of streets and homes in the Richland and Brandon areas.
Flash Flood, Hinds
- When
- August 1, 11:30 AM CST to 1:00 PM CST
- Where
- Hinds County, Countywide
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.267, -90.443 (the zone’s center; the record gives no point)
Thunderstorms producing heavy rainfall resulted in the flooding of streets and homes in the Raymond, Terry, Clinton, and South Jackson areas. Parts of the fairground complex, in downtown Jackson, were also flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, August 1 to 5, 20029 deaths · 10 events
- Heat in Maryland, August 1 to 5, 20027 deaths · 14 events
- Heat in Missouri, August 1 to 6, 20021 death · 59 injured · 22 events
- Wildfire in California, August 1 to 13, 200238 injured · $10 million · 1 event
- Heat in New Jersey, August 1 to 5, 20021 death · 17 events
- Wildfire in California, August 1 to 29, 2002$46 million · 1 event
- Heat in Louisiana, August 1, 20021 death · 1 event
- Drought in Wisconsin, August 1 to 11, 2002$4.4 million · 20 events
- Tornado and Hail in Michigan, August 1 to 2, 20021 injured · $787,000 · F1 · 16 events
- Wildfire in Colorado, August 1 to 2, 2002$1.2 million · 1 event
- Drought in Georgia, August 1 to 31, 200297 events
- Wildfire in Colorado, August 1 to 31, 2002$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317038, 5317039.